A Nurse's Guide to Administering IV Insulin
You have a patient that comes up to your unit with a blood sugar of 952. The labs are sent off and the patient is found to be in severe diabetic ketoacidosis (DKA).
The doctor puts in the orders for serial lab work, fluid boluses, electrolyte replacements, and an insulin drip. As a newer nurse, you are familiar with labs, boluses, your replacement protocols, but have never administered insulin through an IV. What nursing interventions do you need to perform to safely care for this patient?
How Does Insulin Work?
Insulin is a hormone created by the pancreas. It allows your body to use glucose to provide the body's cells with the necessary energy they need. Insulin production from the pancreas is based off of your blood sugar levels. If you are getting hyperglycemic, the pancreas is signaled and insulin is released into the bloodstream. Insulin then signals different cells to absorb the glucose and use it as energy or store it for later use.
When insulin facilitates glucose being pulled into a cell, a potassium cation is also pulled from extracellular fluid (meaning the bloodstream) into the intracellular fluid. How does this affect our patients? Initially, patients in DKA have an increased extracellular potassium level due to the hyperglycemia and acidosis they are experiencing. This potassium level is quickly decreased as blood glucose is pulled into the cells.
As with all critical care medications, be sure to check your hospital's policy for administration. I have seen two main situations in which IV insulin (meaning regular insulin, not Lantus, Aspart, etc.) is given.
Treatment of DKA: It seems like each hospital has a different protocol they use to manage DKA patients with. Commonly patients are treated with a bolus of regular insulin IV and then placed on an insulin infusion based on their weight (maybe 6 units per hour). The patient's blood sugar is monitored hourly and the insulin dosage is adjusted based on the drop in the blood sugar. The ideal amount for the blood sugar to drop is about 50-75 mg/dL per hour. If you drop the blood sugar to quickly, patients can develop cerebral edema.
Once the blood sugar is less than 250, most protocols call for D5 to be added to the maintenance fluid. For example, if the patient was running LR at 250 mL/hr, they are then switched to D5 LR at 250 mL/hr. The reason that you are adding sugar to the maintenance fluid is to allow the insulin to continue resolving the DKA. As long as the insulin is infusing the DKA is continuing to be fixed.
Once the anion gap has closed then the DKA is resolved, usually the maintenance fluid with D5 is discontinued and the patient is switched over to Lantus (or long-acting) insulin given subcutaenously. The anion gap is the difference between primary measured cations (sodium and potassium) and the primary measured anions (chloride and bicarbonate). The normal value for the serum anion gap is 8-16 mEq/L.
Treatment of high potassium levels: Insulin is the facilitator that brings glucose into the cells. When this happens, potassium follows the glucose which decreases the serum potassium level. I recently cared for a patient with a high potassium level of 6.7 mEq/L. The order that the doctor gave me for was for insulin and Dextrose 50% in water (D50 or IV sugar essentially) to be administered. A common order might be to administer one amp (50 mL) of D50 and 10 units of insulin both given IV push.
Cautions with IV Insulin
Hypoglycemia: One of the obvious labs that you must monitor very closely when administering IV insulin is the patient's glucose. You would not want the patient to become hypoglycemic because too much insulin was administered. Patients may start getting sweaty, confused, feeling nauseous, begin shaking, or experiencing decreased level of consciousness when their blood sugar becomes too low.
Hypokalemia: A large cause of death in treatment of DKA patients is hypokalemia. There is an elevated serum potassium initially when patients are in a state of DKA. This quickly comes down as insulin is administered and the potassium shifts back into the cells. Hypokalemia (or low potassium levels) can cause cardiac arrhythmias and death if left untreated.
Cerebral edema: Dropping a patient's blood sugar too quickly can result in the development of cerebral edema. In a publication by Bohn & Daneman, they stated that "the osmolar gradient caused by the high blood glucose results in water shift from the intracelluar fluid (ICF) to the extracellular fluid (ECF) space and contraction of cell volume. Correction with insulin and intravenous fluids can result in a rapid reduction in effective osmolarity, reversal of the fluid shift and the development of cerebral edema."
Other relevant articles include: